Minnesota, 2021

Hail in Minnesota, May 14, 2021

May 14, 2021 · NWS FGF · 1 event in 1 county or zone

Strong thunderstorms moved into west-central Minnesota during the afternoon and evening hours of May 14. 75 inch was reported in Otter Tail County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong thunderstorms moved into west-central Minnesota during the afternoon and evening hours of May 14. Hail up to 0.75 inch was reported in Otter Tail County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 14, 2:39 PM CST, 26 minutes earlier.

Area forecast discussion, May 14, 2:39 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
339 PM CDT Fri May 14 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 339 PM CDT Fri May 14 2021

Isolated severe thunderstorm potential this afternoon/early evening
over the far southern RRV into west central MN, with primary threats
1" hail and winds to 50 mph. There is also a very low potential for
funnels or even a non supercell tornado near the SD state line this
afternoon (very low confidence in occurrence/impacts).

700 MB close low and associated mid level vorticity advection is
moving over our CWA, and with peak heating/steep low level lapse
rates clusters of showers/weak thunderstorms have developed. RAP
objective analysis indicates MU CAPE values with elevated parcels
near 1000 J/KG in our far south, with effect shear values under
20kt. Freezing levels between 6500-8000 FT AGL is low enough that it
shouldn't take a particularly tall updraft to produce at least small
hail if not a few isolated reports of 1" hail before sunset. DCAPE
is minimal (around 500 J/KG), so while severe wind isn't anticipated
there is still potential with inverted-V type soundings for wind
gusts 40-50 mph with taller cores. Storm motions are tending to be
very slow with variable motions due to low shear and mid level
center overhead. Mid level lapse rates/cold pool aren't
particularly impressive, but with this rotation in place and
surface vorticity increasing in our south there is a very low
potential for a few funnels. Non supercell tornado parameter is
positive near the SD where 0-3km CAPE and surface vorticity are
maximized and "if" there was a funnel in this environment there
may be enough stretching for brief tornado development. This is
highly conditional/uncertain and not an ideal set up. Still, worth
monitoring thorugh the peak heating period of the afternoon (next
few hours).

We should see a rapid decrease in intensity and eventually coverage
with the loss of daytime heating. Eventually the the shortwave moves
east and any lingering showers in our east should taper off. There
are a few subtle mid level impulses Sunday near the International
Border that may spark a few afternoon showers (very light) otherwise
drier conditions are expected again. Warm temperatures continue and
with less cloud cover potential is there for most locations to reach
the 70s if not close in on 80 within the RRV (near 70 favored in the
east). This may also result in lower RH values in the 20-30 percent
range, but with lower wind (gusts generally around 15 mph) near
critical fire weather is currently not anticipated (will monitor).

.LONG TERM...(Sunday through Friday)
Issued at 339 PM CDT Fri May 14 2021

Warmer temperatures and rain chances dominate the forecast for next
week.

After this weekend's rain chances, the upper levels shift into
a ridging pattern. This will be conducive to warming temperatures
getting into the 80s and quiet weather for the first half of the
work week.

Once we reach mid-week, rain chances return to the
region. Showers and thunderstorms will be possible for the remainder
of the forecast period as a low pressure system develops to our west
and then moves into Canada. Precipitation amounts appear to be
minimal in the ensembles. Guidance is not conclusive on timing,
path, and amounts but will start to get a better handle on the event
as we get closer in time. Rain will not do any good for our
temperatures though, as highs are expected to remain in the upper
70s and low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 105 PM CDT Fri May 14 2021

VFR conditions should prevail at TAF sites in eastern ND and
northwest MN through this evening. There are areas of MVFR stratus
still lingering over west central MN, but this is remaining south
of TAF sites. Eventually this is show to start to impact KBJI late
tonight/early Friday morning with potential for 1500-2500 FT AGL
ceilings. Through this afternoon/evening main aviation impact will
be related to potential showers/thunderstorms with erratic winds
and lightning main threats at TAF sites, though small hail will
also be possible if a thunderstorm were to develop. Large hail to
1" can't be ruled out but threat for this looks to remain south of
KFAR this afternoon/evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...AK
AVIATION...DJR
Hazardous weather outlook, May 14, 3:04 AM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
404 AM CDT Fri May 14 2021

MNZ003-027-029>031-040-NDZ039-049-052-053-150915-
Clay-West Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-
Cass-Ransom-Sargent-Richland-
404 AM CDT Fri May 14 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will redevelop this afternoon. While
most of the activity will bring lightning and brief pea sized
hail, a few isolated storms could produce hail up to 1 inch in
size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures spiking up into the 80s will bring low relative
humidity values for Monday and Tuesday. This, plus winds around
20 mph will create near critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-002-004>009-013>017-022>024-028-032-NDZ006>008-014>016-024-
026>030-038-054-150915-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Western Walsh-
404 AM CDT Fri May 14 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will be possible this afternoon,
mainly along and east of the Red River. The strongest storms will
produce lightning and pea sized hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures spiking up into the 80s will bring low relative
humidity values for Monday and Tuesday. This, plus winds around
20 mph will create near critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 164 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otter Tail

When
May 14, 3:05 PM CST
Where
Otter Tail County, 3.45 mi N of Fergus Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.330, -96.070

Hail up to 0.75 inch was reported by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963773.